Alert archive / Colorado / Special Weather Statements in 2016
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 8, 2016, 3:02 PM MDT for Weld County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 8, 2016, 3:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
696 WWUS85 KBOU 082102 SPSBOU SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT FRI JUL 8 2016 COZ038-082130- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 302 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 330 PM MDT... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKPORT...OR 13 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4100 10449 4077 10453 4081 10483 4100 10479 TIME...MOT...LOC 2101Z 307DEG 14KT 4095 10476 $$ RPK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:11 AM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 8, 11:11 AM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1111 AM MDT FRI JUL 8 2016 .UPDATE... Issued at 1100 AM MDT Fri Jul 8 2016 Storm Prediction Center still has a large portion of eastern Colorado in a slight risk for severe thunderstorms this afternoon and evening. Slight risk area generally east of an old nearly stationary frontal boundary which is presently aligned with the I-25 corridor from north of Ft Collins...southward through Denver Intl Airport and western Elbert County. The t-storm complex over the southeast corner of the CWA overnight has weakened and moved well east of the area. However...during the next several hours models show redevelopment of a 15-25kt southeast boundary layer flow on the plains which advects upper 50s/lower 60s dewpoints up over areas east of the sfc front. Next is the weak mid-level pertabation showing up on water vapor imagery over northwest Utah/southwest Wyoming which models show gaining strength as it crests the flat upper ridge currently over central Colorado. The combination of strong solar heating and modest upslope flow should begin producing isolated convection first in the high country by around midday. However lack of low-level moisture west of the Front Range should produce storms capable of mainly gusty winds and not much rainfall. East of the Front Range...storm potential will be greater particularlywithin the plume of higher dewpoint air east of the sfc trough. Storms are expected to fire up first over the Palmer Divide by around 1 pm...then east-northeastward across the plains with the bulk of this development along and east of southeast Douglas County to northeast Weld County line. May not see the bulk of this storm growth until after 3 pm today...and the potential for severe weather...i.e. large hail, damaging straightline winds and heavy rainfall...possibly not until after 5 pm when models show the upstream shortwave disturbance passing over the area. Light west-northwest flow aloft may also result to intense rainfall leading to localized flash flooding on the far eastern plains. The threat of thunderstorms could linger along the eastern fringe of the CWA after midnight. Would not rule out a stray large hailstone maker out there. && .SHORT TERM...(Today and tonight) Issued at 426 AM MDT Fri Jul 8 2016 Current dewpoints on the plains are in the upper 50s to lower 60s with some areas east of Akron over the NE corner reaching into the mid 60s. Lingering convection will continue to move eastward over portions of Washington and southern Lincoln county over the next few hours. Clearing will occur through the early morning hours resulting in some patchy fog over portions of northeastern counties. The best coverage for lowered vis will be over Logan, Phillips and Sedgwick counties until around 14z. This area has some of the highest dewpoints so it will not take much cooling to reach saturation. For Friday severe storms will be possible by the early evening hours on the eastern plains. Storms will start over the higher terrain around late afternoon then progress onto the plains by the early evening with the help of an upper level shortwave and increasing sfc SE flow. The plains will be capped through the afternoon with the highest CAPES of 2000+ j/kg over the plains east of a Weld to Elbert county line. Veering profiles provide mid level shear values in the mid to upper 30s. Some models are hinting at a Denver cyclone developing that would provide storm initiation near the Palmer Divide with possible storms spinning off in the vicinity of area airports. From upper air soundings storms closer to the foothills will be capable of rain, small hail and gusty winds as conditions near the surface will be drier. As you progress eastward the threat of large hail will be possible along with heavy rain as PW values get up to 1.2 east of the I-25 corridor. By late Friday evening subsidence will move in stabilizing the region as upper level ridging increases. Temperatures on Friday will once again reach into the lower 90s with 60s and 70s expected in the higher terrain. .LONG TERM...(Saturday through Thursday) Issued at 426 AM MDT Fri Jul 8 2016 Upper ridge passes over Colorado this weekend. Warmer Saturday then Sunday is probably the warmest day as we will be in dry southwest flow aloft. Shortwave passes north of Colorado on Monday bringing a little cooling along with some wind. Sunday could be a red flag day for fire weather in places where the fuels are dry enough. Monday will be cooler on the plains, but still could be windy with low humidities over the mountains. Some question about how much we warm up again. ECMWF has a little more ridging midweek then another shot of slightly cooler air Friday. GFS is holding more of the status quo in moderate westerly flow aloft which would give seasonal conditions with low pops and a modest amount of wind over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1100 AM MDT Fri Jul 8 2016 Thunderstorm formation not expected in the Denver area until after 1 PM...and the risk for stronger storms capable of small hail and gusty outflow winds probably not until after 3 PM. However...area with the best potential for severe weather..i.e. large hail and damaging winds...is expected east of the metro area. During the next 9 hours there is a 20-30 percent chance of thunderstorms at KDEN...a 30-40 percent chance of t-storms at KAPA and a 10-20 percent risk of t-storms at KBJC. Small hail and gusts to 50 mph possible with storms mainly east of I-25. Also anticipate southeast sustained winds of 15-20kts across southern and eastern sections of the metro area this afternoon. The t-storm threat should quickly diminish in the Denver after 7 PM this evening with clearing skies overnight. Look for south-southwest winds of 6-14kts overnight. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Baker SHORT TERM...Bowen LONG TERM...Gimmestad AVIATION...Baker
Hazardous weather outlook, Jul 8, 11:20 AM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1120 AM MDT FRI JUL 8 2016 COZ030>051-091730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT FRI JUL 8 2016 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THE COLORADO HIGH PLAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL FORM FIRST OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON. STORM COVERAGE WILL THEN SPREAD EAST-NORTHEASTWARD ACROSS THE PLAINS DURING THE AFTERNOON. SOME OF THE STORMS ON THE PLAINS, MAINLY EAST OF THE I-25 CORRIDOR MAY PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLASH FLOODING. THUNDERSTORMS ELSEWHERE ARE EXPECTED TO PRODUCE BRIEF LIGHT TO MODERATE RAINFALL, SMALL HAIL AND GUSTY WINDS ALONG WITH DEADLY LIGHTNING. TEMPERATURES WILL ONCE AGAIN BE IN THE UPPER 80S AND LOWER 90S ON THE PLAINS WITH READINGS IN THE 60S AND 70S IN THE MOUNTAINS. STORMS WILL END FROM WEST TO EAST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THIS WEEKEND WILL BE WARMER AND DRIER. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND OVER THE PALMER DIVIDE. BREEZY CONDITIONS SUNDAY WILL CAUSE ELEVATED FIRE DANGER. THERE WILL BE A LITTLE COOLING BEHIND A FRONT FOR MONDAY AND TUESDAY. DRY WEATHER WILL PREVAIL THROUGH THE WEEK...WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS MOSTLY IN THE MOUNTIANS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY. BAKER/RJK
In the hours before
Special weather statement, Jul 8, 3:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT FRI JUL 8 2016 COZ038-082130- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 302 PM MDT FRI JUL 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 330 PM MDT... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKPORT...OR 13 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4100 10449 4077 10453 4081 10483 4100 10479 TIME...MOT...LOC 2101Z 307DEG 14KT 4095 10476 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jul 7, 10:58 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 62 min |
| Jul 7, 11:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| Jul 7, 11:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 46 min |
| Jul 7, 11:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 48 min |
| Jul 8, 12:19 AM MDT | Areal Flood Advisory | BOU | Lincoln, Washington | 3 hr |
| Jul 8, 12:36 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 8, 2:57 AM MDT | Special Weather Statement | BOU | Arapahoe | 63 min |
| Jul 8, 3:48 PM MDT | Special Weather Statement | BOU | Phillips | 27 min |
| Jul 8, 4:06 PM MDT | Special Weather Statement | BOU | Morgan | 24 min |
| Jul 8, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 32 min |
| Jul 8, 4:20 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips | 85 min |
| Jul 8, 4:51 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 84 min |
| Jul 8, 5:46 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips | 119 min |
Nearby
Special Weather Statements in Colorado, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.